Depression & Other Med Options
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Depression & Other Med Options


Dear Dr. Phelps,

Other options

I lowered my dose of Wellbutrin on my own after a really bad mixed episode.  AT the time I was also taking Trileptal.  I had to be taken off the Trileptal due to a sodiom problem; otherwise it worked very well.  After I graduated, I went off Depakote ER and continued taking a low doss of Wellbutrin with no problems.  I even did okay managing time zone changes. Now I find myself slipping into a deeper and deeper depression.  My new pdoc wanted to put me on Depakote and Wellbutrin. I don't think the Depakote will help my depression.  I'm wondering whether or not Lamictal would be a good option.  I would like to consider it if it doesn't cause mania.  What are some other options? Have you had any experience with Keppra?



Dear Jane -- 
You've done well educating yourself on this stuff.  Unfortunately your experience is all too common.  We see this "prozac poop-out" commonly as a manifestation of bipolar disorder (I'll assume that's your diagnosis and that there's not too much question about that, for now).  People switch to a different antidepressant and do well for a while, commonly, then the depression comes again even while taking a medication that seemed to be "working".  

So, then what do you do?  Well, if your symptoms have been predominantly depression, lamotrigine is indeed something we're using for that situation.  I don't trust it yet as a "pure mood stabilizer" for people who have both clear manic or hypomanic symptoms, and depression.  I also don't trust it not to induce manic symptoms; in fact, I see that fairly commonly, so generally, for now at least, use it with another mood stabilizer -- unless the person just has had recurrent depression, with only a slight hint if any of manic side symptoms (sounds like, with your bad mixed state episode, this doesn't describe you so well).  

Depakote and lamotrigine have a well-known interaction you've probably already learned about, increasing each other's levels substantially; but otherwise, this is not a problematic interaction and some mood experts think this is a particularly good combination.  So, if your pdoc's first move here, which is also a smart one, doesn't work, you could switch Wellbutrin to lamotrigine as long has she/he is careful about this interaction.  See my dosing guidelines for an example of how differently one proceeds with lamotrigine when Depakote is already on board.  

However, this first move of adding Depakote -- it could indeed help with the depression.  For one thing, fairly often Depakote will have some antidepressant oomph itself.  Skeptics on that should check out the article by Winsberg and Ketter, for example; if you look at the article itself (as opposed to the abstract I linked) you'll find a stunning antidepressant response in this particular group of patients.  

But here's the most important thing:  the trick is to think of depression as cycling.  You cycled into depression while on Wellbutrin.  If you had a mood stabilizer on board, you might not have.  But what about now?  You're depressed now.  How to get out of this?  Well, you're right, Depakote being added might not do it, Winsberg et al notwithstanding.  If you rapid cycle, you might just cycle out and then again, the name of the game is to prevent cycling down again.  But what if you don't? what if you stay depressed on Depakote and Wellbutrin?  For starters, I'd emphasize the importance of exercise as a known antidepressant with no risk of inducing mania, although it's hard enough to do when you're not depressed, let alone when energy and motivation are low as in depression phases.  

But beyond that, you'll have to follow the lead of your doc'.  I lean strongly away from using antidepressants in that circumstance for fear of inducing yet more cycling, but many would switch you.  I'd turn to lamotrigine then, although it's admittedly slow.  

Good luck, and congratulations on what you've learned already.  Stay at it!

Dr. Phelps 


Published August, 2002

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?